Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 68, NWS Norman, OK

September 21, 20184 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 21, 2018, 4:36 PM CDT for 4 counties in Oklahoma. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 4:36 PM CDT (21:36 UTC)
Expired
Sep 21, 2018, 8:30 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Atoka County, OK, Coal County, OK, Johnston County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 120 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:52 PM CDTFLASH FLOOD7 Se Stonewall, OKWATER RESCUE COMPLETED.
Sep 21, 5:52 PM CDTHEAVY RAIN 15.56 S Stonewall, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WGUS54 KOUN 212136
FFWOUN
OKC005-029-069-123-220130-
/O.NEW.KOUN.FF.W.0068.180921T2136Z-180922T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
436 PM CDT FRI SEP 21 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northeastern Johnston County in southeastern Oklahoma...
  Coal County in southeastern Oklahoma...
  Pontotoc County in east central Oklahoma...
  West central Atoka County in southeastern Oklahoma...

* Until 830 PM CDT.
  
* At 433 PM CDT, emergency management and the public continued to 
  report flash flooding throughout Pontotoc and northern Johnston 
  Counties. Numerous roads have been washed away near the Fittstown 
  and Stonewall areas. Doppler radar indicated heavy rain continues 
  across the warned area. Five to as much as 12 inches of rain have 
  fallen. Flash flooding is occurring and is expected to continue 
  for several more hours. 

* Some locations that will experience flooding include...
  Ada, Atoka, Coalgate, Byng, Stonewall, Wapanucka, Lehigh, Tupelo,
  Tushka, Fitzhugh, Bromide, Centrahoma, Pontotoc, Fittstown,
  Clarita, Olney, Fillmore, Connerville, Coleman and Phillips.

Additional rainfall amounts of two to four inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3421 9642 3448 9683 3488 9682 3475 9631
      3436 9606

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:33 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 21, 3:33 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
333 PM CDT Fri Sep 21 2018

.DISCUSSION...
An upper-level wave, moving slowly east across Oklahoma/north
Texas, in interacting with an extremely moist atmosphere over the
southern Plains. This is resulting in widespread heavy rain and
flooding. As the wave moves gradually away this evening, rainfall
rates should diminish, but with the surface front still nearby,
and the wave also still nearby, widespread rain should continue
except in our northern and western counties. Weak instability will
support a few thunderstorms over south-central and southeast
Oklahoma this afternoon and evening.

The system will move slowly away, resulting in a gradual decrease
in rain chances, mainly from west to east, into Sunday.

Another system should arrive early next week, bringing another
chance for showers and thunderstorms through much of the rest of
the week.

We did not make any changes to the Flood Watch. The western part
of the watch is scheduled to expire early this evening, and this
still appears to be reasonable. The remainder of the watch runs
through midday tomorrow, after which rainfall rates probably will
no longer support significant (additional) flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  70  60  75 /  90  30  20  20
Hobart OK         56  72  59  76 /  60  20  20  20
Wichita Falls TX  61  68  63  76 /  90  70  40  40
Gage OK           49  73  52  80 /  10   0   0   0
Ponca City OK     54  75  57  79 /  40   0   0  10
Durant OK         66  69  63  79 / 100  90  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday afternoon for OKZ018>020-023>032-
     037>048-050>052.

     Flood Watch until 7 PM CDT this evening for OKZ014>017-021-022-
     033>036.

TX...Flood Watch through Saturday afternoon for TXZ084>090.

     Flood Watch until 7 PM CDT this evening for TXZ083.

&&

14/23
Hazardous weather outlook, Sep 21, 11:32 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1132 AM CDT Fri Sep 21 2018

OKZ004>048-050>052-TXZ083>090-221645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1132 AM CDT Fri Sep 21 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heavy Rainfall and Flooding...
Periods of rain will be heavy at times and this could cause
flooding of low-lying and poorly drained areas. The greatest
chance of flooding or flash flooding will be over the southern
half of Oklahoma and north Texas.

.Thunderstorms...
A few thunderstorms are possible today. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heavy Rainfall and Flooding...
Heavy rain chances will continue through Saturday across southern
Oklahoma and north Texas. This could cause flooding of low-lying
and poorly drained areas.

.Thunderstorms...
A few thunderstorms are possible Saturday, mainly across southern
Oklahoma and north Texas. Low chances of storms will return
Monday and continue through next week. Severe storms are not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Sep 21, 3:24 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
324 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     FLASH FLOOD      HEALDTON                34.23N 97.49W
09/21/2018                   CARTER             OK   EMERGENCY MNGR

            ROAD CLOSURES DUE TO HIGH WATER AT MOBIL ROAD AND AIRPORT
            ROAD IN HEALDTON

&&

AZ
Local storm report, Sep 21, 3:27 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     FLASH FLOOD      1 NE RATLIFF CITY       34.46N 97.50W
09/21/2018                   CARTER             OK   EMERGENCY MNGR

            ROAD CLOSURE DUE TO HIGH WATER AT CARGO ROAD EAST OF
            RATLIFF CITY

&&

AZ
Local storm report, Sep 21, 3:42 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     FLASH FLOOD      STONEWALL               34.65N 96.53W
09/21/2018                   PONTOTOC           OK   EMERGENCY MNGR

            WATER RESCUES BEING PERFORMED ON COUNTY ROAD 3640 NORTH
            OF STONEWALL

&&

AZ
Local storm report, Sep 21, 4:01 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      5 WNW ELGIN             34.81N 98.37W
09/21/2018                   COMANCHE           OK   BROADCAST MEDIA

            WATER RESCUE BEING PERFORMED AT CHANDLER CREEK AT THE
            INTERSECTION OF CHERRY ROAD AND MADISCHE ROAD.

&&

AZ
Local storm report, Sep 21, 4:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      ROFF                    34.63N 96.84W
09/21/2018                   PONTOTOC           OK   BROADCAST MEDIA

            ROAD PARTIALLY WASHED OUT/AWAY BY FLOOD WATERS.

&&

RBARNES
Local storm report, Sep 21, 4:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      2 SSE FITTSTOWN         34.59N 96.62W
09/21/2018                   PONTOTOC           OK   EMERGENCY MNGR

            COUNTY ROAD 1670 WASHED OUT WEST OF THE COUNTY ROAD 3590
            INTERSECTION

&&

AZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:29 PM CDTSpecial Weather StatementOUNComanche, Cotton, Kiowa, Stephens, Tillman31 min
Sep 20, 8:09 PM CDTSpecial Weather StatementOUNCaddo36 min
Sep 20, 8:30 PM CDTSpecial Weather StatementOUNCuster30 min
Sep 20, 9:12 PM CDTSpecial Weather StatementOUNBlaine33 min
Sep 20, 9:13 PM CDTSpecial Weather StatementOUNDewey32 min
Sep 20, 9:14 PM CDTSpecial Weather StatementOUNGreer31 min
Sep 21, 7:57 AM CDTAreal Flood AdvisoryOUNCoal, Johnston3 hr
Sep 21, 8:23 AM CDTFlash Flood Warning EmergencyOUNAtoka, Coal, Johnston, Pontotoc8 hr
Sep 21, 8:27 AM CDTAreal Flood AdvisoryOUNGarvin, Murray, Pontotoc3 hr
Sep 21, 8:33 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa3 hr
Sep 21, 8:33 AM CDTRiver Flood WarningOUNCarter, Garvin, Murray22 hr
Sep 21, 8:35 AM CDTRiver Flood WarningOUNCarter, Johnston, Murray41 hr
Sep 21, 8:40 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Kingfisher3 hr
Sep 21, 8:40 AM CDTRiver Flood WarningOUNCotton66 hr
Sep 21, 8:54 AM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Sep 21, 9:22 AM CDTAreal Flood AdvisoryOUNCarter, Comanche, Cotton, Garvin, Grady, Harmon and 5 more3 hr
Sep 21, 9:45 AM CDTFlash Flood WarningOUNBlaine, Canadian, Kingfisher8 hr
Sep 21, 9:52 AM CDTAreal Flood AdvisoryOUNCleveland, McClain, Oklahoma113 min
Sep 21, 10:03 AM CDTAreal Flood AdvisoryOUNCarter, Johnston, Murray3 hr
Sep 21, 10:17 AM CDTFlash Flood WarningOUNCarter, Garvin, Johnston, Murray, Pontotoc, Stephens3 hr
Sep 21, 10:39 AM CDTAreal Flood AdvisoryOUNLincoln, Payne6 hr
Sep 21, 10:49 AM CDTAreal Flood AdvisoryOUNCoal, Hughes, Pontotoc3 hr
Sep 21, 11:47 AM CDTAreal Flood AdvisoryOUNCleveland, Garvin, McClain, Oklahoma3 hr
Sep 21, 12:00 PM CDTAreal Flood AdvisoryOUNCarter, Jefferson, Johnston, Love, Marshall3 hr
Sep 21, 12:03 PM CDTFlash Flood WarningOUNCleveland, Garvin, McClain5 hr
Sep 21, 12:16 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jefferson, Stephens, Tillman3 hr
Sep 21, 12:37 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa, Stephens3 hr
Sep 21, 12:50 PM CDTFlash Flood WarningOUNCleveland, McClain, Oklahoma4 hr
Sep 21, 12:57 PM CDTFlash Flood WarningOUNCarter, Jefferson, Johnston, Love, Marshall, Murray and 1 more6 hr
Sep 21, 1:12 PM CDTFlash Flood WarningOUNCarter, Garvin, Johnston, Murray, Pontotoc, Stephens7 hr
Sep 21, 1:26 PM CDTFlash Flood WarningOUNCoal, Hughes, Pontotoc3 hr
Sep 21, 2:10 PM CDTRiver Flood WarningOUNBryan3 days
Sep 21, 2:12 PM CDTRiver Flood WarningOUNAtoka5 days
Sep 21, 2:24 PM CDTFlash Flood WarningOUNCotton, Jefferson3 hr
Sep 21, 2:29 PM CDTAreal Flood AdvisoryOUNComanche, Jackson, Kiowa, Tillman3 hr
Sep 21, 2:51 PM CDTAreal Flood AdvisoryOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole3 hr
Sep 21, 3:13 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jefferson, Stephens, Tillman3 hr
Sep 21, 3:31 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa, Stephens3 hr
Sep 21, 3:48 PM CDTFlash Flood WarningOUNCaddo, Comanche, Kiowa, Tillman3 hr
Sep 21, 4:15 PM CDTFlash Flood WarningOUNCoal, Hughes, Pontotoc4 hr
Sep 21, 5:06 PM CDTAreal Flood WarningOUNCleveland, McClain, Oklahoma3 hr
Sep 21, 5:18 PM CDTAreal Flood WarningOUNCleveland, Garvin, McClain3 hr
Sep 21, 5:25 PM CDTAreal Flood WarningOUNCotton, Jefferson3 hr
Sep 21, 5:32 PM CDTAreal Flood AdvisoryOUNLincoln, Pottawatomie, Seminole3 hr
Sep 21, 5:35 PM CDTAreal Flood WarningOUNBlaine, Canadian, Kingfisher3 hr
Sep 21, 5:42 PM CDTAreal Flood AdvisoryOUNGrady3 hr
Sep 21, 6:05 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Johnston, Marshall3 hr
Sep 21, 6:48 PM CDTAreal Flood WarningOUNCarter, Jefferson, Johnston, Love, Marshall, Murray4 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.